Archive for July, 2010

Nowadays, it is becoming extremely common for patients to report ailments that arise because of prescription drugs. The problem is that people are not aware that these ailments are side-effects and consider them to be a new illness that they have developed. In the last couple of weeks, I experienced this a number of times and that’s what prompted this write-up.

One of my patients has been on Eptoin1, an anti-convulsant medicine, for almost 1.5 years. He has been instructed by his allopathic physician to continue it for a minimum of 3 years.

In the beginning, he was on a regimen of Olimelt (Olanzapine – an antipsychotic), Mirnite (Mirtazapine – an antidepressant), Valparin (Valproic acid – an anticonvulsant) along with Eptoin. When on these drugs, there was a drastic change in his personality and behaviour – he started behaving like a robot, he wouldn’t smile, etc. His mother was very concerned and it was brought to the notice of his physician who stopped Valparin and started him on Epsolin (Phenytoin). Then began slurring of speech, difficulty in finding the right words (word hunting), he would not recognise roads he knew well earlier, his ability to spell words correctly reduced dramatically, he could not concentrate and his studies suffered badly. His sleep was restless and he began talking in his sleep.

With homoeopathy, he was able to concentrate better and his sleep pattern improved. His concentration improved further after Olimelt was stopped completely. Mirnite was gradually withdrawn a few months later.

Since then, he has been only on Eptoin. His mother informed me a month ago that he vomits almost every day and this has her worried. He used to laugh it off but, a few days ago, he came alone and told me that he was quite worried about his vomiting as it had increased to a minimum of two episodes a day – especially after eating or even drinking a large quantity of water. It happened easily, without any effort.

In recent times, I have realised that it is essential to check whether any symptom a patient has could be due to side effects of conventional medicines. So I looked for side-effects of Eptoin

Headache, nausea, vomiting, constipation, dizziness, drowsiness, trouble sleeping, or nervousness. Swelling and bleeding of the gums.

Serious side effects like: unusual eye movements, loss of coordination, slurred speech, confusion, muscle twitching, double or blurred vision, tingling of the hands/feet, facial changes (e.g., swollen lips, butterfly-shaped rash around the nose/cheeks), excessive hair growth, increased thirst or urination, unusual tiredness, bone or joint pain, easily broken bones. Mood or behavior changes, such as anxiety, agitation, hostility, pressured/rapid speech, or thoughts of suicide.

Very serious side effects like: uncontrolled muscle movements, swollen glands (lymph nodes), stomach/abdominal pain, persistent nausea/vomiting, yellowing eyes or skin, dark urine, easy bruising/bleeding, signs of infection (e.g., persistent sore throat or fever).

Serious allergic reaction to this drug is unlikely, however, symptoms of a serious allergic reaction include: rash, high fever, itching, swelling, severe dizziness, trouble breathing.

I realised that the vomiting my patient had was probably because of the ongoing Eptoin intake. Besides the vomiting, he had also suffered from a fracture of the ankle a few months ago. His mood swings and easy irritability, that were not a part of his basic nature, were also explained by the list of side-effects. Once I discussed this with him, he was relieved to realise that there was nothing wrong with HIM, but all these issues were explainable.

Maybe it’s time to ask the question whether we are helping matters or complicating matters further by the use of strong chemical drugs.



Footnotes:

1. Eptoin (Phenytoin sodium) contains the active ingredient Phenytoin, commonly sold in the US under the brand name Dilantin.



For references and further reading:

1. http://www.prescriptiondrug-info.com/drug_details.asp?title=Phenytoin&page=1001578&ad=true

2. http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682022.html

3. http://www.mims.com/Page.aspx?menuid=mng&name=phenytoin

4. http://www.drugs.com/phenytoin.html




Once again, someone respected in the field of science and research has come up with evidence that water could retain the memory of substances it has been in contact with – thereby confirming what homoeopaths have known all along.

French virologist Luc Montagnier, at an international conference recently, presented a new method for detecting viral infections that bore close parallels to the basic tenets of homeopathy.

This acceptance of homoeopaths’ claims comes at a time when homoeopathy is being maligned and opposed in the UK, mainly by groups with conflicting interests like pharmaceutical companies who perceive homoeopathy’s growing popularity as a threat.

For more details, visit
http://www.theaustralian.com.au/news/health-science/nobel-laureate-gives-homeopathy-a-boost/story-e6frg8y6-1225887772305

About Luc Montagnier
http://www.faqs.org/health/bios/61/Luc-Montagnier.html